What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 13, 6:08 PM CST, 4 hours 49 minutes earlier.
Area forecast discussion, Apr 13, 6:08 PM CST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
708 PM CDT Sat Apr 13 2019
.UPDATE...
For 00Z Aviation.
&&
.SHORT TERM...
Tonight and Sunday.
Temperatures have warmed quickly this afternoon as a rain cooled
boundary lifts northward. Temperatures ranged from a rather cool
lower 60s across the northwest counties to balmy middle 80s across
our southern counties. The warm and more humid air mass will
continue to lift northward this evening as a deepening surface
low tracks northeast along the Mississippi River. Gradient winds
will increase quickly this evening for areas west of I-65 as the
aforementioned surface low moves closer to Alabama. Expect
sustained winds of 15 to 25 mph with gusts to 35 mph. There will
be a few showers and thunderstorms ahead of the main squall line,
but nothing severe expected. However, the may be some discrete
cells just ahead of the main squall line. We are keeping the 1 am
CDT start time for severe weather in the far western counties, but
some discrete cells may occur as early as midnight. This system
has all the ingredients for severe storms, including long track
strong tornadoes. The line of severe storms will track eastward
fairly quickly, and the storms will likely exit east Alabama by
late morning. There will be a sharp cut-off in the rain behind the
main convective line, so there will be a break in the precipitation
for several hours before some wrap around showers move into the
area on Sunday. The actual cold front will move across the area
during the day Sunday, which will trigger additional showers and
possibly a few thunderstorms. Surface winds will continue to be
brisk with speeds 10 to 20 mph with higher gusts.
58/rose
.LONG TERM...
Sunday evening through Monday night.
The amplified trough associated with the active & severe weather
Sunday morning will be moving eastward over Central Alabama
overnight. Cold air advection at the surface and low-levels will
accompany this with improving conditions across the area as a stable
airmass moves into the Southeast. As such, PoPs will be trending
downward and will likely favor the east and northeast portions of
the area towards midnight. A lingering thunderstorm can't be ruled
out but the severe threat will end as frontal passage occurs to the
east & southeast. By Monday morning, there are no mentionable rain
chances with high pressure conditions moving into the area from the
west. Temperatures in the 40s are expected Monday morning with
northwesterly winds at 5-10 kts & gusts ~20 kts. Abundant afternoon
sunshine will help rebound temperatures into the 60s and 70s before
dropping back into the 40s overnight Monday under clear skies.
Tuesday and Wednesday.
Stable high pressure conditions should prevail across the Southeast
CONUS Tue/Wed with a dry airmass to boot. Broad deep-layer ridging
will begin to develop across the center of the country as high
pressure slides east towards the Carolinas. This suggests return
flow spreading across the Plains and Mississippi River Valley (MRV)
by Wednesday evening. Lows overnight Tuesday are forecast in the
50s, though 50s/60s should suit Wednesday night quite well once
southerly flow develops across our area and cloud cover increases.
For Wednesday evening, enough moisture return and isentropic
ascent will help increase rain chances in our western counties,
but have limited this to 20-30% for now. It appears most of the
showers and thunderstorms will stay to our west. Farther upstream
our next progged disturbance will be ejecting from the
Central/Southern Rockies into the Great Plains.
Thursday and Friday.
Trends in guidance have been relatively suggestive that the next
disturbance will create impacts for Central Alabama in the Thu/Fri
timeframe, but to what extent and exact timing still remains
unclear. There is good forecast confidence that the deep-layer
trough will amplify/close-off on Thursday whilst southwest flow
aloft develops over the Gulf Coast States. This resultantly
positions much of the lower MRV and Southeast CONUS into a maritime
tropical airmass with afternoon destabilization capable of producing
upwards of ~2,000+ MLCAPE, with 40-50 kts bulk shear. Varying
scenarios of how lee cyclogenesis evolves across the Plains will
dictate the timing/forward progress of the trailing cold front, thus
leaves aforementioned uncertainty of when thunderstorms & impactful
weather moves into Central Alabama.
However, it does appear that the synoptic configuration would favor
enough confidence to mention the chance of severe weather in the HWO
given the consistent synoptic scale signal the past few days, though
cannot produce clear details of what will happen this far out. With
favorable warm sector instability, associated shear profiles, and
deep-layer forcing, all modes of severe weather are on the table at
this time. Thus, best course of action for now is to start the
awareness building process and refine forecast in future updates.
Current solutions would suggest an area of low pressure to develop
near CO/KS/NE and exhibit ENE trajectory. Forward progress of the
low would place a trailing frontal boundary to our northwest
Thursday afternoon with a parameter space capable of producing
severe thunderstorms & tornadoes. Trends for this upcoming threat
will be monitored and updates to the forecast will be sent
accordingly.
40/Sizemore
&&
.AVIATION...
00Z TAF Discussion.
There is some scattered convection across Central Alabama late
this afternoon. This will continue for a couple of hours. Later
tonight, a line of TSRA is expected first in the west counties
affecting TCL then spreading east through sunrise eventually
affecting all terminals. Have stair stepped convection arrival.
Winds will increase ahead of the line with tight pressure
gradients. Also, have tempoed/probed some higher winds later with
the line. MVFR cigs are possible later tonight as system and
convection nears.
08
&&
.FIRE WEATHER...
Surface winds will increase overnight with sustained speeds of 15
to 20 mph with gusts to 35 mph, especially over west Alabama and
higher elevations. A line of strong to severe storms will move
across central Alabama later tonight and into Sunday morning. This
system will produce periods of heavy rainfall and possibly
damaging winds, with the threat of tornadoes. The main convective
line will exit east Alabama by late Sunday morning, but moisture
on the back side of the system will trigger additional showers
Sunday afternoon. Expect brisk winds to continue throughout the
day Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 64 74 43 67 44 / 90 80 30 0 0
Anniston 66 74 44 68 44 / 70 90 30 0 0
Birmingham 67 72 45 70 48 / 100 40 10 0 0
Tuscaloosa 68 70 44 72 48 / 100 30 10 0 0
Calera 67 71 44 69 47 / 100 40 10 0 0
Auburn 68 75 47 68 47 / 20 100 20 0 0
Montgomery 69 77 47 72 47 / 80 80 10 0 0
Troy 68 77 48 71 48 / 50 90 10 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
58/40/08
Hazardous weather outlook, Apr 13, 8:24 PM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
924 PM CDT Sat Apr 13 2019
ALZ011>015-017>050-150530-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
924 PM CDT Sat Apr 13 2019
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Through Tonight.
Severe thunderstorms are likely to spread eastward across much of
Central Alabama through the late night hours. Tornadoes, some of
which could be strong, and damaging winds up to 60 mph are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Severe thunderstorms will continue to be possible through noontime
Sunday across the southeast half of Central Alabama. Tornadoes and
damaging winds up to 60 mph are possible.
Minor flooding will be possible along the Tombigbee River basin
starting Sunday and remain above flood stage through Tuesday.
Severe thunderstorms are possible on Thursday across all of Central
Alabama. Tornadoes, damaging winds up to 60 mph, and quarter size
hail are possible.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management will be needed
tonight through midday Sunday. Activation may be needed again on
Thursday.
08
In the hours before
Special weather statement, Apr 13, 5:30 PM CST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Birmingham AL
630 PM CDT SAT APR 13 2019
ALZ024-140000-
Jefferson AL-
630 PM CDT SAT APR 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON COUNTY
UNTIL 700 PM CDT...
At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Johns, or near Bessemer, moving north at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southwestern Birmingham, Bessemer, Hueytown, Fairfield, Pleasant
Grove, Midfield, Adamsville, Brighton, Lipscomb, Sylvan Springs,
Mulga, Maytown, North Johns, Birmingham Fairgounds, Edgewater,
Ensley, Legion Field, Forestdale, Splash Adventure and Birmingham
Southern College.
LAT...LON 3357 8681 3328 8693 3327 8695 3327 8697
3325 8698 3325 8706 3328 8707 3328 8709
3329 8709 3329 8712 3331 8713 3331 8716
3332 8716 3332 8718 3361 8717 3361 8715
3363 8714
TIME...MOT...LOC 2329Z 188DEG 40KT 3332 8705
25/OwenSpecial weather statement, Apr 13, 5:51 PM CST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
651 PM CDT SAT APR 13 2019
ALZ011-014-140015-
Winston AL-Marion AL-
651 PM CDT SAT APR 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARION AND NORTHWESTERN
WINSTON COUNTIES UNTIL 715 PM CDT...
At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Buttahatchee, or 8 miles west of Lynn, moving north at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Haleyville, Brilliant, Lake Buttahatchee, Needmore, Bear Creek,
Natural Bridge, Posey Field Airport, Delmar, Piney Grove, Pebble and
Upper Bear Creek Reservoir.
LAT...LON 3430 8752 3400 8762 3400 8764 3398 8764
3399 8780 3431 8777
TIME...MOT...LOC 2351Z 186DEG 40KT 3408 8768
25/OwenSpecial weather statement, Apr 13, 5:55 PM CST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
655 PM CDT SAT APR 13 2019
ALZ015-017-024-140045-
Walker AL-Jefferson AL-Blount AL-
655 PM CDT SAT APR 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALKER...
SOUTHWESTERN BLOUNT AND NORTH CENTRAL JEFFERSON COUNTIES UNTIL 745 PM
CDT...
At 655 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mulga, or near Fairfield, moving north at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Western Birmingham, Gardendale, Fairfield, Fultondale, Sumiton, Dora,
Pleasant Grove, Adamsville, Warrior, Kimberly, Graysville, Morris,
Sylvan Springs, Brookside, Mulga, Trafford, Hayden, Sipsey, Maytown
and West Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3395 8671 3348 8687 3350 8710 3389 8708
3389 8701 3387 8700 3386 8696 3387 8696
3386 8695 3387 8695 3387 8692 3391 8692
3392 8689 3394 8688 3393 8686 3395 8684
3394 8682 3396 8682
TIME...MOT...LOC 2355Z 190DEG 38KT 3356 8697
25/OwenSpecial weather statement, Apr 13, 6:03 PM CST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Birmingham AL
703 PM CDT SAT APR 13 2019
ALZ014-015-140045-
Walker AL-Winston AL-
703 PM CDT SAT APR 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND WESTERN
WINSTON COUNTIES UNTIL 745 PM CDT...
At 703 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carbon Hill, moving north at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carbon Hill, Lynn, Double Springs, Kansas, Nauvoo, Houston
Recreational Area, Ashbank, Brushy Lake, Poplar Springs, Moreland,
Winston Free State Barn, Ashridge, Weiss, Clear Creek, Winston County
Airport, Cane Creek, Pebble, Mill Creek, Cedrum Area and Sipsey River
Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3430 8724 3384 8745 3383 8753 3387 8753
3387 8761 3430 8756
TIME...MOT...LOC 0003Z 190DEG 43KT 3391 8750
25/OwenSpecial weather statement, Apr 13, 6:14 PM CST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
714 PM CDT SAT APR 13 2019
ALZ024>026-140045-
Jefferson AL-Shelby AL-St. Clair AL-
714 PM CDT SAT APR 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY...EAST
CENTRAL JEFFERSON AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 745 PM
CDT...
At 714 PM CDT, Doppler radar was tracking a strong thunderstorm over
Westover, or near Chelsea, moving north at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northeastern Birmingham, Vestavia Hills, Trussville, Irondale, Leeds,
Moody, Chelsea, Wilsonville, Center Point, Pinson, Margaret, Argo,
Vincent, Harpersville, Westover, Chalkville, Shops of Grand River,
Bald Rock, Grayson Valley and Vandiver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3327 8648 3326 8669 3368 8667 3365 8632
TIME...MOT...LOC 0014Z 190DEG 37KT 3334 8658
40/Sizemore
Special weather statement, Apr 13, 6:43 PM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
743 PM CDT SAT APR 13 2019
ALZ017-024-026-140115-
Jefferson AL-St. Clair AL-Blount AL-
743 PM CDT SAT APR 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT...
NORTHEASTERN JEFFERSON AND NORTHWESTERN ST. CLAIR COUNTIES UNTIL 815
PM CDT...
At 742 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moody, moving north at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Trussville, Leeds, Moody, Oneonta, Springville, Odenville, Cleveland,
Center Point, Clay, Pinson, Margaret, Argo, Ashville, Locust Fork,
Allgood, Fairview, Nectar, Chalkville, Bald Rock and Grayson Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3395 8636 3394 8637 3394 8633 3395 8632
3394 8626 3356 8643 3355 8665 3398 8665
TIME...MOT...LOC 0042Z 191DEG 43KT 3362 8653
40/Sizemore